Hail, Garfield
- When
- May 7, 2:15 AM CST
- Where
- Garfield County, Burwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -99.130
Hail covered the ground at this location.
Thunderstorms formed along a slow moving frontal boundary during the late evening hours of May 6th. As the front tracked into the eastern Sandhills, storms developed along a line from Dunning to Ewing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms formed along a slow moving frontal boundary during the late evening hours of May 6th. As the front tracked into the eastern Sandhills, storms developed along a line from Dunning to Ewing. As they tracked southeast, they intensified and became severe. Hail up to quarter size was reported with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 6, 10:14 PM CST, 4 hours 1 minute earlier.
Area Forecast Discussion National Weather Service North Platte NE 1114 PM CDT Sat May 6 2023 ...Aviation discussion... .SYNOPSIS... Issued at 351 PM CDT Sat May 6 2023 Key Messages: -The synoptic pattern for the next 7 days favors above normal temperatures both day and night. Those who started gardens early should not need to worry about a killing frost or freeze. -The active pattern remains favorable for periodic thunderstorm development. Mid-week looks increasingly favorable for severe storms. -Deep moisture returns mid-week which may lead to excessive rainfall in places. && .SHORT TERM...(This evening through Sunday night) Issued at 351 PM CDT Sat May 6 2023 A middle- and upper-level trough axis extending from the western Great Basin northward into the PAC NW will largely remain in check tonight and tomorrow. This presents a fetch of southwest flow across the High Plains that is largely broad and somewhat dynamically enhanced. Within the sub-synoptic scale, there is evidence of a vort max that is currently analyzed over north central Wyoming. The latest 12z guidance indicates this feature moving northeast into the Black Hills and Northwest SDAK this afternoon. Despite light low-level flow early today, TD/s have largely held in the lower to mid 50s across the entirety of the CWA, though these values are indicated to decrease markedly as a westerly push ushers in drier continental air from the Rockies this afternoon. PWATS range from a half inch across our west to areas exceeding three- quarters of an inch across much of the Sandhills and north central Nebraska. The forcing associated with the aforementioned vort max is already promoting showers and thunderstorm development across SW Neb, Pine Ridge, and elevated terrain of Sheridan County. CAMs only loosely have a handle on the situation in that they did develop storms, but are late to the convective party as the storms have already developed. This presents lower confidence going forward on how the situation will evolve. That all being said, latest mesoanalysis suggests a fair amount of instability already in place with sufficiently steep low - and mid-level lapse rates for marginally severe hail as the storms move off to the east and the atmosphere further destabilizes. The best chance of seeing a strong or marginally severe storm would be generally north of Highway 2 and North Central Nebraska where shear increases later this afternoon and evening. Further South across SW Neb, the main concern would be TS outflow as there is greater DCAPE. It should be noted that the CSU-ML severe probabilities have low end probs of severe hail generally east of Highway 83 and north of Highway 2 this afternoon and evening, generally where SPC's marginal risk resides. We included a slight chance mention of thunderstorms this evening and overnight over a good portion of Southwest Nebraska northeast through our North Central zones. The inclusion was mainly based off of the recent CAMs and Nam-Nest, though the reason they both generate precipitation for differing reasons. The Nam-Nest is the most bullish focusing the precipitation along an area of mid-level FGEN. The CSU-ML once again highlights the potential of severe storms on Sunday, though the greatest chances are east of the forecast area where an elevated risk is now in place. Ample instability will reside along our eastern periphery with deep moisture. Unfortunately the latest guidance is all over the place on the potential convection for the LBF CWA, thus slight chance to low end chance wording was maintained through much of the afternoon and overnight. Otherwise we will need to monitor portions of southwest Nebraska for fog development overnight as moisture will be in place and the BL cools. Spread in the NBM members with temperatures tonight and Sunday is manageable, thus we varied very little from the previous forecast. Expect lows tonight mainly in the 40s with highs back in the mid to upper 70s on Sunday. .LONG TERM...(Monday through Saturday) Issued at 351 PM CDT Sat May 6 2023 Next week looks to continue to be unsettled as the region remains under the influence of southwesterly flow aloft. The airmass varies little, so confidence is strong in temperatures remaining largely in the 70s for highs with lows mainly in the 40s. There is some variance in daytimes highs mid-week with the NBM members showing as much as a ten degree spread /80-90 degrees/ for highs on Wednesday, though lows throughout the week are generally within a 5 degree spread or less. Convection chances continue through the week with the possibility of severe weather nearly each afternoon/evening. Focusing in on mid- week, the western CONUS trough deepens and begins to slowly advance eastward atop the Great Basin. Deep moisture returns across the Plains with ESAT table /ECMWF and NAEFS/ showing ensemble probabilities of specific humidity and PWATS in excess of 90% over much of the area. Even greater, both highlight standard anomalies PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be a concern. Additional, severe probs continue to increase mid-week. Tuesday and Thursday the ML CSU severe probabilities of 0.05 are noted over portions of the CWA with higher probabilities /0.15/ on Wednesday. The overall synoptic pattern is in strong agreement, but as expected, the sub-synoptic pattern and eventual convective development is still somewhat muddled next week. Confidence is high in the continued unsettled pattern, but continue to monitor as the daily impacts become apparent. Late week the trough looks to stall and take on a negative tilt over central/northern Rockies, which would lead to the continued unsettled pattern for the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1113 PM CDT Sat May 6 2023 Generally VFR with light winds outside of thunderstorms this TAF period. There are some light showers streaming up from the southwest and expect they will be around through the overnight hours so will use VCTS at KLBF through the early portion of the valid period. Guidance shows some IFR conditions building down from the north out of the Dakotas around daybreak and confidence in this scenario is now high enough to include a TEMPO for MVFR conditions at KVTN early Sunday morning. Will monitor later meso guidance to see probability for IFR at KVTN starts trending up. Expect another round of showers/thunderstorms late tomorrow afternoon with the most likely window being 22Z-02Z and mainly south of Highway 2. With exact timing/location uncertain, will only include VCTS at KLBF with this TAF package and adjust as later guidance becomes available. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Jacobs SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...MBS
Hazardous Weather Outlook National Weather Service North Platte NE 322 PM CDT Sat May 6 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-072030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight. A couple of stronger storms containing gusty winds and small hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for thunderstorms expands across much of western Nebraska on Sunday afternoon into the early overnight hours. A couple of storms could become severe. The primary threats will be large hail and damaging winds. Thunderstorm chances persist into next week across much of western and north central Nebraska. The threat for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Taylor
Special Weather Statement
National Weather Service North Platte NE
249 AM CDT Sun May 7 2023
NEZ027-028-038-070830-
Loup NE-Custer NE-Garfield NE-
249 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southeastern Loup,
southwestern Garfield and northeastern Custer Counties through 330 AM
CDT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 8 miles northwest of Broken Bow, moving northeast at 40
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burwell, Taylor, Sargent, Merna, Lillian, Round Valley, Homestead
Knolls Campground, Walworth, Virginia Smith Dam, Big Oak Canyon,
Divide Hill and Kent Diversion Dam State Wildlife Management Area.
This includes the following highways...
Highway 183 between mile markers 108 and 124.
Highway 2 between mile markers 266 and 274.
Highway 92 near mile marker 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 9921 4159 9921 4142 9973 4152 9981
4188 9922 4174 9910
TIME...MOT...LOC 0748Z 239DEG 33KT 4151 9971
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
304 AM CDT Sun May 7 2023
NEZ028-029-070845-
Wheeler NE-Garfield NE-
304 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southern Garfield
and west central Wheeler Counties through 345 AM CDT...
At 304 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burwell, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burwell and Gables.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4186 9865 4174 9903 4174 9921 4182 9921
4201 9878
TIME...MOT...LOC 0804Z 236DEG 33KT 4176 9916
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BrownThe North Platte radar (KLNX), 121 km away, was scanning. The volume nearest the first event began at 08:15 UTC.
4 hail. Local standard time, as filed.
Hail covered the ground at this location.
Nickel to quarter sized hail reported at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099674, 1099675, 1099676, 1099677.